100 lb. Club - Thyroid Problems?




View Full Version : Thyroid Problems?


DollyR
02-19-2007, 06:27 AM
Anyone here have thyroid problems? I was treated by my old family doctor through my teen years with a pill and monthly or bimonthly blood tests. I thought they said at the time I grew out of it.....then he retired. I trusted him and so I never did anything else about it.

Now as I read through recent information you never grow out of it. I am going to have tests doen just to double check but when I read the symptons I have many if not all of the symptons. I was wondering if any of you chicks have this problem and what exactly happens if they find something is wrong.


Charbar
02-19-2007, 09:38 AM
I have thyroid problems... and yes, you never do out grow it. I was told I'd have to take a pill for the rest of my life. (I'm not good with taking pills - just ask my 2 children - oops! :rofl:

I've taken the pill for a few months.. (twice I've done this) and nothing. I felt nothing before.. and I felt no better by taking the pill. So right now I'm off of it.

Are you tired all the time? I am... but couldn't that just be because I'm fat?
How are you feeling?

By taking the pill - is it supposed to help or hurt your weight lose efforts?

Dana

jtammy
02-19-2007, 11:08 AM
I'm hypothyroid. I didn't discover it until I had lost about 50 lbs, so I don't know if I felt more energetic because I had lost 50 lbs then (much more now of course) or because my thyroid levels were balanced out.

DollyR, If I were you I would definitely ask my doctor to retest the levels. If you're hypothyroid, weight loss is a little more difficult as your metabolism is slowed. Untreated hypothyroid would make it even more difficult.

I've never heard of anyone growing out of it, but I'm no expert.

Dana, Take your medicine! :kickbutt: ;) If your thyroid is underactive (hypothyroid), it will affect your weight loss as your metabolism is slowed. Long term untreated hypothyroidism could lead to coma or heart disease. So whether it will help or hurt your weight loss depends on whether you are hypothyroid (underactive) or hyperthyroid (overactive).


RitzyFritz
02-19-2007, 11:32 AM
I too have hypothyroidism. I have been terrible about taking meds in the past, but the thyroid pill is a big help with regulating so many things! For those concerned about taking prescription medications - let me relate my story. I went to a naturalist to see if there was anything natural for thyroid problems. He told me (and he sells supplements galore!) to take what the MDs prescribe because the pill is SO close to what our body produces and the "natural" pills on the market don't even come close. So....maybe that will help some of you decide whether to take an RX or not. I know it helped me.

Thyroid problems or not - I'm determined to lose this weight even if it takes me twice as long as those who don't have a problem with it. But, taking the pills WILL help it not drag out as long.

Meg
02-19-2007, 11:42 AM
I'm hypo too. Let me chime in and say - get your thyroid checked out! :) And if you are hypo, take the daily pill! My heavens, one little pill ... what could be easier? I have my pill bottle right here by the computer and my morning ritual is a cup of coffee, pill, and reading 3FC. :)

If you have undiagnosed or untreated thyroid problems, you're making weight loss as tough as running a marathon with a ball and chain around your leg. Under the BEST of circumstances, weight loss is tough. Why make it any harder? :?:

Ritzy, that's really interesting what your doctor told you. I've read that the synthetic hormone is better too because it more closely mimics what we would produce naturally. Armour Thyroid is dessicated pig thyroid and I read that it's chemically a lot different than human thyroid, so isn't as good of a substitute. Thanks for sharing! :)

Michelle
02-19-2007, 04:04 PM
I have been hypothyroid since 1992, and many of my family members are also, including my cousin who had to have hers removed due to cancer. A few years ago I thought how can one little pill do anything for my body, and I quit taking the pill for about a month. Boy did I get a wake up call!! I was so fatigued, would sleep for atleast 10 hours and still could hardly get out of bed some days, so that little pill definitely does make a big difference. Just make sure to get your level checked and make sure you're on the right dose.:p

melsfolly
02-19-2007, 09:10 PM
I was hypo in my early 20's but after a year of medications my thyroid tests all came back normal so my doctor took me back off the medications. Through out the years I really felt that my thyroid was acting up again, but each time I was tested everything came back normal. Then 2 years ago I was having problems and it turned out that I had Graves Disease - now I was hyper!!! After taking meds to control the Graves Disease I am now offically back to being hypo but my Graves Disease is going into remission. So to my way of thinking... if you have a thyroid problem, you will never grow out of it - it's just better at hiding some of the time. :D

Nicker
02-19-2007, 09:56 PM
I had my thyroid checked months ago and was told it was "normal" I was talking to a nurse at a clinic where I go to get my Crohn's medication via IV. I was complaining about my inability to lose the weight I gained from prednisone. She told me to fin out my exat numbers and tell her what they were when I came for my next infusion. She said that because there is such a wide range for normal often people on the ege of normal benefit from meds. She told me to tell my doc I feel sluggish and wanted my thyroid checked. That was true. I could have slept all weekend every weekend if I would have allowed myself to.

I started doing internet research on hypothyroidism and found that being cold all the time is another symptom. I am exceptionally cold all the time. I also learned that most endocrinologist accept 0.3 to 3.0 as a normal range for TSH and that the range where women genrally feel the best is between 1 and 2. I also learned that many labs report 0.5 to 5.0 as normal. Armed with this new information I went back to my GP and told him that I am sluggish all the time, cold all the time, and have been struggling to lose weight. He looked at my previous test results and said that I was just on the edge of normal but if I am not feeling well perhaps I needed medication. My TSH level was 4.8. I have now been taking synthroid for 3 weeks and will ahve blood work again in 1 week.

I haven't really noticed that losing weight has become any easier. Perhaps I have more energy. I read that the synthroid can take 6 weeks to start to really notice a difference. How fast did any of you notice a difference?

Michelle
02-19-2007, 10:24 PM
It does take about 6 weeks to start really noticing a change. What makes me so mad is that when they tell you that you're in "normal range" when really you're right about on the edge, but they don't want to give you anymore meds than they have to.:mad:

DollyR
02-20-2007, 05:58 AM
Wow thanks ladies. I am going to have it checked next week and maybe it will show something. I have a tendency to be very cold when everyone else is ok.....I have some of the other symptons as well. I will hope everything will be ok but if there is something wrong they can fix it. and get me straightened out.

Sheila53
02-20-2007, 03:02 PM
Michelle, there is a link between thyroid medication and bone loss (synthroid inhibits the absorption of calcium) so you really do need to stay right at the edge of normal. Although I have no risk factors for osteoporosis, the fact that I've taken synthetic thyroid medication for years has caused me to have osteoporosis. I encourage everyone who takes thyroid medication to make sure you take plenty of calcium and vitamin D, and that you don't take the supplements at the same time you take the thyroid medication. Same goes for acid reflux medication--your stomach needs acid to process the calcium so never take supplements and acid reflux medication together. In addition, your body can only absorb 600 mg of calcium at a time so space those calcium pills out.

RitzyFritz
02-20-2007, 04:04 PM
Thanks, Sheila! I could not tolerate Synthroid so Dr. put me on Levoxyl. Any info on that med that you would like to share?